Purpose: To present the clinical and histologic findings of a patient in whom intumescent cataract developed after successful topical mitomycin-C (MMC) chemotherapy for conjunctival melanoma originating from primary acquired conjunctival melanosis (PAM) with atypia.
Design: Observational case report; follow-up at 30 months.
Methods: In a patient with PAM and subsequent conjunctival melanoma that was successfully treated with topical MMC chemotherapy an intumescent cataract developed after two cycles of 0.04% MMC, each for 1 month.
Results: After MMC chemotherapy pigmentation of the acquired melanosis vanished almost completely. Histopathology of the check-up specimen revealed local tumor control. Six weeks after the completion of the second cycle, an intumescent cataract developed. Cataract surgery was performed uneventfully. The patient was followed up for 30 months.
Conclusions: In selected cases, topical MMC chemotherapy is effective for treating conjunctival melanoma. Although severe complications are rare and usually transient, development of cataract may be observed. A prospective study should be initiated.